Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 34, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 14, 2003, 4:57 PM EDT for Cumberland County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2003, 4:57 PM EDT (20:57 UTC)
- Expired
- Jul 14, 2003, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 142100
FFWRAH
NCC051-150000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EDT MON JUL 14 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 800 PM EDT
* AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA.
THUNDERSTORMS OVER FAYETTEVILLE ARE MOVING SOUTH TOWARD HOPE MILLS
AT 10 MPH. RAINFALL RATES IN EXCESS OF 2.0 INCHES IN AN HOUR WILL
OCCUR WITH THESE STORMS. DUE TO THE ALREADY SATURATED GROUNDS...
RUNOFF WILL RAPIDLY PRODUCE FLASH FLOODING.
ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.
$$
LAT...LON 3495 7903 3523 7903 3524 7860 3501 7864
3492 7855 3484 7855 3484 7889
BL/PWB2 follow-up statements
000 WGUS72 KRAH 142215 FFSRAH NCC051-142300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 614 PM EDT MON JUL 14 2003 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR CUMBERLAND COUNTY THROUGH 800 PM... THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED AT 612 PM FROM HOPE MILLS TO CEDAR CREEK TO THE SOUTH SIDE OF FAYETTEVILLE. FLASH FLOODING WAS REPORTED IN THE CITY OF FAYETTEVILLE AND IN HOPE MILLS... WHERE RAINFALL TOTALS BETWEEN 500 PM AND 600 PM RANGED FROM 2 TO 2.5 INCHES. NUMEROUS ROADS ARE EITHER FLOODED OR HAVE HIGH WATER ON THEM. THE PROBLEM AREAS WERE TOO NUMEROUS TO LIST... BUT WATER WAS UP TO THE BUMPERS ON CARS ON ROCKFISH ROAD AND WEST ORANGE STREET TO NAME A FEW. SEVERAL ROADS HAVE BEEN CLOSED. THIS IS A DANGEROUS SITUATION AND TRAVEL SHOULD BE AVOIDED IF AT ALL POSSIBLE. THE AXIS OF THE HEAVIEST RAINS WITH THESE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH OF THE REGION BY 645 PM. HOWEVER... AREAS AROUND HOPE MILLS MAY STILL RECEIVE AN ADDITIONAL 1 TO 1.5 INCHES OF RAIN BETWEEN 630 PM AND 645 PM. THE FLOOD WATERS WILL BE SLOW TO RECEDE. YOU ARE REMINDED TO NEVER ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ BADGETT
000 WGUS72 KRAH 150024 FFSRAH NCC051-150115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 820 PM EDT MON JUL 14 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CUMBERLAND COUNTY HAS EXPIRED... THE FLASH FLOODING THAT OCCURRED FROM FAYETTEVILLE TO HOPE MILLS HAS DIMINISHED. THUNDERSTORMS HAVE MOVED AWAY FROM THE REGION AS OF 815 PM. HIGH WATER WAS STILL REPORTED ON A FEW RURAL ROADS BUT ALL ROADS WERE BACK IN OPERATION. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. $$ PWB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:50 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 14, 2:50 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT MON JUL 14 2003 PER LOOK AT THE 18Z SOUNDINGS AND CURRENT WV IMAGERY...TRAINING WILL BE MORE LIKELY ALONG THE SOUTHERN AND EASTERN SECTIONS OF THE CWFA. WILL BE DROPPING THE WATCH OVER MY NORTHERN PIEDMONTS AND NORTHERN COASTAL PLAINS. TROF AND ASSOCIATED SHEAR AXIS SHIFT TO THE COAST AROUND MIDNIGHT...WILL EXTEND THE WATCH IN THE SOUTH AND EAST UNTIL 10 PM SO THAT IT CAN BE ALLOWED TO EXPIRE CONCURRENT WITH THE EVENING UPDATE. .RAH...FLOOD WATCH UNTIL 1000 PM FOR THE SOUTHEAST PIEDMONT... SANDHILLS...AND SOUTHERN AND CENTRAL COASTAL PLAINS. MLM
Hazardous weather outlook, Jul 14, 5:25 AM EDT, 11 hours 32 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-141115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 525 AM EDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT TODAY THROUGH EARLY EVENING. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY. SOME STORMS MAY APPROACH SEVERE THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINS AND STORMS REPEATEDLY MOVING OVER THE SAME AREA. SOILS ARE ALREADY QUITE SATURATED ESPECIALLY SOUTHERN AND EASTERN SECTIONS FROM RECENT RAINS OF THE PAST COUPLE OF DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATER TODAY FOR HEAVY RAINFALL REPORTS AND FLOODING REPORTS. RA
In the hours before
Special weather statement, Jul 14, 4:50 PM EDT, 7 minutes before
NCZ042-075-077-078-085-086-088-089-142145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 450 PM EDT MON JUL 14 2003 ...THUNDERSTORMS WITH HEAVY RAIN DEVELOPING ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN FROM SOUTHERN PINES THROUGH FAYETTEVILLE AND GOLDSBORO... AT 449 PM EDT... DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN DEVELOPING FROM ABERDEEN EAST THROUGH FORT BRAGG... FAYETTEVILLE... LINDEN... SPIVEYS CORNER... AND NEWTON GROVE. VERY HEAVY RAINFALL RATES IN EXCESS OF 2 INCHES IN A HOUR WILL OCCUR WITH THESE STORMS. DUE TO THE ALREADY SATURATED GROUND... FLASH FLOOD WARNINGS MAY BE NEEDED IF THESE STORMS SHOW LITTLE MOVEMENT BEFORE 530 PM. BE READY TO TAKE QUICK ACTION IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. REMEMBER NEVER DRIVE THROUGH AREAS WHERE WATER IS RUNNING ACROSS THE ROAD. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:04 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 26 min |
| Jul 13, 8:25 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 35 min |
| Jul 13, 8:31 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 44 min |
| Jul 13, 10:22 PM EDT | Flash Flood Warning | RAH | Alamance, Orange | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.